Hail, Placer
- When
- July 25, 1:39 PM PST
- Where
- Placer County, 0.57 mi NE of Homewood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.086, -120.163
Daytime heating and climatologically high atmospheric moisture combined to produce strong to severe thunderstorms in the Sierra and northeast California on the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Daytime heating and climatologically high atmospheric moisture combined to produce strong to severe thunderstorms in the Sierra and northeast California on the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 25, 1:04 PM PST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 204 PM PDT THU JUL 25 2013 .SYNOPSIS... MOIST AND UNSTABLE CONDITIONS WILL KEEP THE THREAT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER EASTERN CALIFORNIA AND WESTERN NEVADA INTO THE WEEKEND. SOME STORMS MAY BECOME SEVERE, PRODUCING LOCALLY HEAVY RAIN, LARGE HAIL, AND STRONG GUSTY WINDS. HIGH TEMPERATURES ARE EXPECTED TO BE NEAR OR SLIGHTLY ABOVE AVERAGE THROUGH THE WEEKEND. && .SHORT TERM... UPPER LEVEL LOW OFF THE SOUTHERN CA COAST AND RIDGE OVER THE FOUR CORNERS ARE INTERACTING TO BRING MOISTURE AND INSTABILITY TO THE REGION OVER THE NEXT FEW DAYS. DEEP MOISTURE, BETWEEN 0.75-1.0" OF PRECIPITABLE WATER AND AN ERODING CAP WILL HELP TO DEVELOP SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EVENING HOURS. STORMS HAVE ALREADY BEGUN TO INITIATE OVER THE HIGHER TERRAIN OF THE CENTRAL SIERRA SOUTH OF TAHOE, AND ARE EXPECTED TO CONTINUE TO SPREAD NORTH ALONG THE SIERRA FRONT, INCLUDING RENO-CARSON-TAHOE OVER THE NEXT SEVERAL HOURS. THIS LARGE AMOUNT OF PRECIPITABLE WATER WILL MAKE THE STORMS FAIRLY WET, ESPECIALLY IN THE EVENING HOURS WITH SOME LOCATIONS SEEING LOCALIZED HEAVY RAINFALL. FLASH FLOODING MAY BE POSSIBLE, ESPECIALLY AROUND RECENT WILDFIRE BURN SCARS, INCLUDING IN DOUGLAS AND LYON COUNTIES NEAR THE BISON FIRE. VERY INTERESTING THING ON VISIBLE SATELLITE THIS MORNING, WE HAD SOUTHEASTERLY WINDS IN LOWER LEVELS OF THE ATMOSPHERE WITH SOUTHWESTERLY WINDS IN THE MID AND UPPER LEVELS. THIS IS VISUAL CONFIRMATION THAT THE SHEAR IS INCREASING OVER THE REGION AND STORMS THAT DEVELOP TODAY OVER THE EASTERN SIERRA AND WESTERN NEVADA HAVE THE POTENTIAL TO BECOME SEVERE WITH STRONG GUSTY WINDS, LARGE HAIL, AND LOCALLY HEAVY RAINFALL. STORMS WILL CONTINUE WELL INTO EVENING AND EVEN OVERNIGHT TONIGHT. THERE IS MID-LEVEL MOISTURE BEING PULLED UP FROM THE SOUTH, ALONG WITH A MID/UPPER LEVEL SHORTWAVE AND JET MAX ROTATING AROUND THE UPPER RIDGE. BOTH NAM AND GFS MODIFIED SOUNDINGS ARE SUGGESTING ELEVATED CAPE AROUND 100-200 J/KG, ESPECIALLY NORTH OF INTERSTATE 80. THESE STORMS WILL BE HIGH BASED (AROUND 15K FEET MSL) WITH FAST STORM MOTIONS, MEANING LITTLE TO NO RAINFALL EXPECTED WITH THESE STORMS OVERNIGHT TONIGHT INTO FRIDAY MORNING. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND SATURDAY, AS MOISTURE AND INSTABILITY REMAIN OVER THE REGION. AS THE UPPER LOW PUSHES FURTHER TOWARD THE NORTHERN CA COAST, THIS WILL INCREASE SHEAR ALOFT EVEN MORE, WITH CONTINUED POTENTIAL FOR SEVERE THUNDERSTORMS. DEEP MOISTURE WILL BE PRESENT AS WELL, WITH LOCALLY HEAVY RAINFALL POSSIBLE. THUNDERSTORMS WILL SPREAD FURTHER EAST ON FRIDAY, INTO WEST-CENTRAL NEVADA. WE WILL HAVE TO KEEP AN EYE ON THE PROGRESSION OF THE UPPER LOW FOR SATURDAY, BECAUSE IF THE LOW PUSHES FASTER INTO NORTHERN CA ON SATURDAY, THIS COULD LIMIT THUNDERSTORM FORMATION OVER OUR AREA TO ONLY THE FAR EASTERN ZONES. OTHERWISE, WE COULD SHOULD SEE ISOLATED TO SCATTERED STORM COVERAGE AGAIN EAST OF HIGHWAY 395. HOON .LONG TERM...SUNDAY THROUGH THURSDAY... NO CHANGES MADE TO THE ONGOING FORECAST AS MODELS REMAIN IN RELATIVELY GOOD AGREEMENT THROUGH THE PERIOD. A TROUGH MOVING INTO THE WEST COAST WILL BRING DRIER SOUTHWEST FLOW OVER NORTHEAST CALIFORNIA AND NORTHWEST NEVADA BEGINNING SUNDAY. REMNANT MOISTURE AND INSTABILITY COULD LEAD TO THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON, BUT IT LOOKS TO BE CONFINED MAINLY TO AREAS SOUTH OF INTERSTATE 80 AND EAST OF HIGHWAY 95, ESPECIALLY AS AFTERNOON WEST WINDS INCREASE. BEYOND SUNDAY, THE AIRMASS WILL BE TOO DRY AND STABLE FOR ANY THUNDERSTORM DEVELOPMENT. A LONGWAVE TROUGH AND SOUTHWEST FLOW REMAIN OVER THE WEST THROUGH MIDWEEK WITH SEVERAL PIECES OF ENERGY SHIFTING INLAND. THIS WILL BRING TYPICAL AFTERNOON ZEPHYR WINDS TO THE SIERRA FRONT WITH GUSTS OF 20 TO 30 MPH EACH DAY. THERE IS POTENTIAL FOR A STRONGER TROUGH WEDNESDAY INTO THURSDAY, WHICH MAY ENHANCE WINDS A BIT AND BRING SOME CLOUD COVER, BUT NO PRECIPITATION IS EXPECTED. TEMPERATURES TO GRADUALLY COOL THROUGH THE PERIOD, TRENDING CLOSER TO SEASONAL NORMS. THIS TRANSLATES TO LOW TO MID 90S IN WESTERN NEVADA VALLEYS AND UPPER 70S TO MID 80S IN SIERRA VALLEYS. DJ .AVIATION... THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE SIERRA BY EARLY AFTERNOON AND THEN PUSH OFF INTO FAR WESTERN NV MID AFTERNOON INTO EARLY EVENING. THE GFS/NAM SHOW SUBTLE A SHORTWAVE FEATURE THAT MAY KEEP CONVECTION GOING WELL INTO THE EVENING. ON FRIDAY, THE ATMOSPHERE WILL DESTABILIZE FURTHER AS AN UPPER LOW MOVES CLOSER TO THE WEST COAST. SO COVERAGE IS GOING TO INCREASE WITH OVERALL STORM INTENSITY INCREASING. HEAVY RAIN, GUSTY WINDS AND HAIL WILL ACCOMPANY STRONGER CELLS. HOHMANN/HOON && .FIRE WEATHER... MOISTURE CONTINUES TO INCREASE TODAY AS SOUTHERLY FLOW INCREASES AND THE RIDGE AXIS LIFTS NORTHWARD. INSTABILITY AND SUFFICIENT MOISTURE WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEKEND. MAIN CONCERNS WITH STORMS WILL BE FOR HAIL, LIGHTNING, GUSTY AND ERRATIC WINDS, AND LOCALLY HEAVY RAIN. THUNDERSTORMS THIS AFTERNOON WILL BE RELATIVELY WET AS PRECIPITABLE WATER VALUES ARE AROUND 1.00 INCH AND DEWPOINTS ARE IN THE HIGH 40S TO LOW 50S, ESPECIALLY SOUTH OF INTERSTATE 80. NORTH OF INTERSTATE 80 THE NEAR SURFACE LAYER WILL BE DRY INITIALLY, SO STORMS WILL BE MORE HYBRID IN NATURE BEFORE TRANSITIONING TO WETTER STORMS LATER THIS AFTERNOON. A SHORTWAVE WILL MOVE ACROSS THE SIERRA AND WESTERN NEVADA LATE TONIGHT, WHICH MAY RESULT IN ISOLATED ELEVATED CONVECTION FROM THE TAHOE BASIN NORTHWARD TO THE OREGON BORDER. IF ELEVATED THUNDERSTORMS INITIATE TONIGHT, THEY WILL BE RELATIVELY DRY WITH INCREASED POTENTIAL FOR DRY LIGHTNING AND FIRE STARTS. FORECAST MODELS ARE IN DISAGREEMENT WITH THE LOCATION OF THE SHORTWAVE TONIGHT, FORECASTER CONFIDENCE IS NOT HIGH FOR WHERE STORMS WILL INITIALLY DEVELOP. ALTHOUGH, BOTH MODELS DO HIGHLIGHT BETTER CHANCES FOR THUNDERSTORMS DEVELOPMENT FROM INTERSTATE 80 NORTHWARD FOR TONIGHT. LINDAMAN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE) .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 203 PM PDT THU JUL 25 2013 CAZ070>073-NVZ001>005-261330- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 203 PM PDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE EASTERN SIERRA THIS AFTERNOON AND WILL PUSH INTO WESTERN NEVADA LATER THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY CONTINUE WELL INTO THE NIGHT. LOCALLY HEAVY RAIN...HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING ARE EXPECTED TO ACCOMPANY STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY AND SATURDAY FOR THE SIERRA AND WESTERN NEVADA. STORMS MAY BE STRONG TO SEVERE AND PRODUCE STRONG OUTFLOW WINDS...LOCALLY HEAVY RAINFALL AND HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER THE NEXT FEW DAYS. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 119 PM PDT THU JUL 25 2013 CAZ072-NVZ002-003-252045- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- 119 PM PDT THU JUL 25 2013 ...STRONG THUNDERSTORM MOVING ACROSS SOUTH LAKE AND EASTERN SHORE OF LAKE TAHOE... AT 114 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SOUTH LAKE TAHOE...AND MOVING NORTHEAST AT 25 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...INCLINE VILLAGE...DAGGET PASS... GLENBROOK...SPOONER SUMMIT...STATELINE AND ZEPHYR COVE. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 3928 11996 3918 11984 3885 11992 3892 12013 TIME...MOT...LOC 2017Z 204DEG 21KT 3897 11998 DJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
144 PM PDT THU JUL 25 2013
CAZ072-252115-
GREATER LAKE TAHOE AREA-
144 PM PDT THU JUL 25 2013
...STRONG THUNDERSTORM OVER LUTHER PASS...
AT 140 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LUTHER PASS. THIS STORM WAS NEARLY
STATIONARY.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...GROVER HOT SPRINGS...HOPE VALLEY...
LUTHER PASS...MEYERS AND JUNCTION CA 88 W AND CA 89 N (PICKETTS
JUNCTION).
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3886 11984 3868 11984 3868 11998 3881 12007
3886 12007
TIME...MOT...LOC 2043Z 180DEG 0KT 3874 11996
HOONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 203 PM PDT THU JUL 25 2013 CAZ071-252145- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 203 PM PDT THU JUL 25 2013 ...STRONG THUNDERSTORM OVER THE SIERRA VALLEY... AT 155 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF SIERRAVILLE...AND MOVING EAST AT 20 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...DOG VALLEY...LOYALTON...US 395 AT SIERRA-LASSEN CO LINE AND CA 49 AT SIERRA-PLUMAS CO LINE. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3976 12001 3954 12001 3954 12036 3972 12037 TIME...MOT...LOC 2102Z 266DEG 16KT 3964 12025 HOON
The Reno radar (KRGX), 96 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 hail, 1 debris flow. Local standard time, as filed.
Six to 8 inches of mud and debris covered the westbound lanes of Interstate 80. The westbound lanes of the interstate between the Nevada state line and the Farad exit were closed until 2100PST. One lane of eastbound I-80 was also closed (to allow westbound traffic to turn around).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471242, 471262.